Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Columbia, SC

July 19, 2003McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2003, 1:54 PM EDT for McCormick County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:54 PM EDT (17:54 UTC)
Expired
Jul 19, 2003, 2:30 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McCormick County, SC

The radar

The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS52 KCAE 191754
SVRCAE
SCC065-191830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EDT.

* AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MCCORMICK..MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    MCCORMICK.

THIS STORM WILL PRODUCE DIME SIZE HAIL AND DAMAGING WINDS.

LAT...LON 3402 8253 3385 8249 3389 8215 3405 8232

RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 AM EDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 3:15 AM EDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
315 AM EDT SAT JUL 19 2003

SHORT WAVE OVER THE CAE CWA TODAY. LIKE THE MODEL 50 PERCENT POPS.
SOME ACTIVITY PRESENTLY IN GEORGIA..SO WILL JUST SAY ALL PERIOD
TODAY INSTEAD OF USING AFTERNOON QUALIFIER. ALTHOUGH STRONGEST
STORMS WILL ONCE AGAIN BE LATER THIS AFTERNOON. GFS GIVES MODERATE
INSTABILITY WITH LIS -5/-7..CAPES 2000-3000..AND CROSS TOTALS 20-23.
LATEST SPC OUTLOOK HAS THE CAE CWA IN A SLIGHT RISK..SO THERE COULD
BE ANOTHER ROUND OF STRONG TO SEVERE TSTMS THIS AFTERNOON. CONCUR
WITH ETA/GFS EXITING THE SHORT WAVE AROUND 00Z THIS EVENING. WILL
HOLD ONTO TO 20 PERCENT CHANCE OF LEFTOVER CONVECTION IN EARLY
EVENING. OTHERWISE..MODELS DRY ATMOSPHERE OUT FOR SUNDAY AND THE GFS
HAS THE ATMOSPHERE CAPPED. NEXT SHORT WAVE APPROACHES MONDAY
AFTERNOON. SORT OF UNCERTAIN AS TO 20 OR 30 PERCENT POP FOR MONDAY
BUT DECIDED ON 20 PERCENT BY THEN. THANKS TO CHS FOR COORDINATION
THROUGH 12 PLANET CHAT. OTHERWISE...WILL KEEP TEMPERATURES NEAR
NORMAL AND EXTENDED STILL LOOKS OK.

FIRE WEATHER: TODAY   SW  11  3000
              SUNDAY  SSW  8  4200

FCSTID =    7
CAE   90  70  92  72 /  50  20  10  10
AGS   91  70  93  71 /  50  20  10  10
SSC   90  70  92  72 /  50  20  10  10
OGB   90  70  93  72 /  50  20  10  10

.CAE...
GA...NONE.
SC...NONE.

TTH
Hazardous weather outlook, Jul 19, 4:36 AM EDT, 9 hours 18 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MIDLANDS
OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
THE MAIN THREAT IS DAMAGING WIND GUSTS. LARGE HAIL AND LOCALLY HEAVY
RAIN ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:40 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick50 min
Jul 19, 3:49 PM EDTSevere Thunderstorm WarningCAELexington26 min
Jul 19, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.